Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 15, NWS Melbourne, FL

May 13, 1996Okeechobee County, Florida

NWS Melbourne, FL issued this tornado warning at May 13, 1996, 4:55 PM EDT for Okeechobee County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1996, 4:55 PM EDT (20:55 UTC)
Expired
May 13, 1996, 5:30 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:10 PM EDTHail 0.75Basinger, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 132058
TORMLB
FLC093-132130-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
455 PM EDT MON MAY 13 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...OKEECHOBEE COUNTY
 
AT 450 PM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE STORM
WITH A POSSIBLE TORNADO JUST NORTH OF BASINGER MOVING SOUTH AT
10 MPH. THIS STORM WILL REACH BASINGER AROUND 5 PM. PERSONS
NEAR BASINGER SHOULD TAKE SHELTER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE SAFEST
PLACE IS AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR OF
A STRONG BUILDING. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at May 13, 2:26 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 13, 2:26 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT MON MAY 13 1996

FEW RW/TRW DEVELOPING OVER SRN COASTAL COUNTIES ALONG SEABREEZE
BOUNDARY CURRENTLY AND SHOULD INCREASE IN COVERAGE THROUGH LATE
AFTERNOON...LASTING INTO EVE HOURS. NOT ABLE TO GET ANY 12Z GRIDDS
HERE YET BUT FROM LOOKING AT AFOS SHOULD BE A TRANSITION IN WX
PATTERN NEXT COUPLE OF DAYS AS UPPER LEVEL RIDGE BUILDS EWD ACROSS
SERN STATES. OLD FRONTAL BOUNDARY DIMINISHES INTO TUES AND ELY LOW
LEVEL FLOW WILL DEEPEN ACROSS AREA THRU WED AS SFC HIGH MOVES E OFF
MID ATLANTIC COAST. WX SHOULD BE FAIRLY QUIET NEXT COUPLE OF DAYS BUT
STILL HAVE SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY TO SUPPORT
ISOLD/WIDELvY SCT RW/TRW MAINLY DURING LATE NITE/MORN HOURS NEAR E
COAST AND DURING AFTERNOON INLAND SECTIONS. PREFER FWC VALUES WHERE
GUIDANCE DIFFERS.

GLITTO

In the hours before

Special weather statement, May 13, 11:00 AM EDT, 5 hours 55 minutes before
FLZ041-044>047-053-054-058-059-064-501-131630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1058 AM EDT MON MAY 13 1996

...CHANCE FOR AFTERNOON THUNDERSTORMS...MAINLY SOUTHERN SECTIONS...

A MOIST AND UNSTABLE ATMOSPHERE EXTENDS OVER SOUTH FLORIDA THIS
MORNING...WHILE DRIER AND MORE STABLE AIR IS OVER NORTHERN PARTS
OF THE STATE. A WEAK LOW LEVEL BOUNDARY EXTENDS ACROSS SOUTH CENTRAL
FLORIDA AND WILL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON AND EVENING HOURS. THE GREATEST CHANCES FOR STORMS WILL
BE FROM VERO BEACH AND FT DRUM SOUTH...WITH CHANCES GRADUALLY
DECREASING AS YOU GO NORTH. STORMS WILL BEGIN TO FORM DURING THE
EARLY AFTERNOON AND INCREASE IN COVERAGE THROUGH THE LATE AFTERNOON
AND EARLY EVENING.

STORMS THAT DEVELOP SHOULD DRIFT SOUTH AND PRODUCE PERIODS OF HEAVY
RAINFALL ALONG WITH DEADLY LIGHTNING AND GUSTY WINDS. SOME FLOODING
OF LOW LYING AREAS COULD OCCUR...ESPECIALLY WHERE RAIN FALLS OVER
SATURATED GROUND LEFT BY THE STORMS SUNDAY NIGHT.

MARINE OUTLOOK...A FEW STORMS ARE EXPECTED TO FORM OVER THE COASTAL
WATERS SOUTH OF CAPE CANAVERAL.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:19 PM EDTTornado WarningMLBOkeechobee26 min
May 12, 10:52 PM EDTSevere Thunderstorm WarningMLBSaint Lucie53 min
May 13, 2:58 PM EDTSevere Thunderstorm WarningMLBMartin62 min
May 13, 4:44 PM EDTSevere Thunderstorm WarningMLBOkeechobee61 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.